Alert archive / South Dakota / Wind Chill Advisories in 2021

Wind Chill Advisory 2, NWS Rapid City, SD

February 6, 20214 counties in South Dakota

NWS Rapid City, SD issued this wind chill advisory at Feb 6, 2021, 1:07 PM MST for 4 counties in South Dakota. It took effect at Feb 7, 2021, 12:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2021, 1:07 PM MST (20:07 UTC)
In effect from
Feb 7, 2021, 12:00 AM MST
Expired
Feb 7, 2021, 11:00 AM MST
In force
11 hr
Issued by
NWS Rapid City, SD

Counties Harding County, SD, Meade County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS43 KUNR 062007
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
107 PM MST Sat Feb 6 2021

SDZ001-002-013-014-071115-
/O.NEW.KUNR.WC.Y.0002.210207T0700Z-210207T1800Z/
Harding-Perkins-Northern Meade Co Plains-Ziebach-
Including Buffalo, Lemmon, Faith, and Dupree
107 PM MST Sat Feb 6 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
MST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30
  below zero.

* WHERE...Harding County, Perkins County, the Northern Meade 
  County Plains and Ziebach County. This includes the Tribal 
  Lands of the Cheyenne River Reservation.

* WHEN...From midnight tonight to 11 AM MST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means the combination of wind and cold
temperatures will create dangerously low wind chill values. If
you go outside, cover all parts of your body, especially your
head, face, and hands. 

&&

$$
1 follow-up statement
801 
WWUS43 KUNR 070853
WSWUNR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Rapid City SD
153 AM MST Sun Feb 7 2021

SDZ001-002-013-014-071800-
/O.CON.KUNR.WC.Y.0002.000000T0000Z-210207T1800Z/
Harding-Perkins-Northern Meade Co Plains-Ziebach-
Including Buffalo, Lemmon, Faith, and Dupree
153 AM MST Sun Feb 7 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Harding County, the Northern Meade County Plains, 
  Perkins County and Ziebach County. This includes the Tribal 
  Lands of the Cheyenne River Reservation.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means the combination of wind and cold
temperatures will create dangerously low wind chill values. If
you go outside, cover all parts of your body, especially your
head, face, and hands. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 10:19 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 6, 10:19 AM MST, 2 hours 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1019 AM MST Sat Feb 6 2021

.UPDATE...
Issued at 552 AM MST Sat Feb 6 2021

Have cancelled portions of the winter weather advisory, northeast
WY and the northern/central Black Hills area, as accumulating
snow has ended across the area for this morning. Up to an inch of
additional accumulation is expected across the remaining advisory
area early this morning, especially across far southwest SD.

&&

.DISCUSSION...(Today Through Friday)
Issued at 315 AM MST Sat Feb 6 2021

Current surface analysis shows arctic frontal boundary just south
and west of the area, with high pressure centered over Alberta.
Upper level analysis shows broad trough covering much of the
central and eastern US, with a couple of low pressure systems over
central Canada. Strong upper jet remains in place on the west
side of the trough from southwest Canada to the high Plains.
Embedded shortwave and jet energy continues to track across the
region, with snowfall continuing across much of northeast WY to
the Black Hills and southwest SD. Most of the heavier snowfall has
now shifted southeast into NE. Lingering lighter snowfall will
persist early this morning before dissipating by around sunrise.
Temps currently range from around zero over far northwest SD to
the mid teens over southern portions of northeast WY and far
southwest SD. Winds are northerly at 10 to 15 mph in most areas,
with wind chills near 25 below across far northwest SD.

A bitterly cold pattern has now set up across the area and will be
in place for the next 7 to 10 days, with the coldest air not even
arriving until mid to late next week. Medium range models in pretty
good consensus on this. There are some differences on snow chances
through the period, though they are relatively minor and models are
in pretty good agreement for the near term. Expect wind chill
advisories, and likely some wind chill warnings, to be in place
across a good portion of the area next week. Until then, an active
pattern with bring additional snowfall at times as the colder air
slowly builds in.

After the snow tapers off early this morning, most areas will be dry
for the rest of the day. However, a few snow showers are possible
from northeast WY to the Black Hills, especially this afternoon. The
next burst of jet energy aloft will push through the region tonight
into Sunday. Snowfall will be concentrated most again in tighter
baroclinic zone that is set up from northeast WY to the Black Hills
and southwest SD. Another 1 to 3 inches is generally expected
across these areas, with at least some localized higher amounts
possible, especially from the Black Hills to southwest SD. Winter
wx advisories may be needed again for parts of the area, but will
let current advisory run its course and have next shift take a
final look at it today. Highs today will mostly be in the 5 to 15
degree range, with lows near or below zero tonight. Wind chill
advisories will likely be needed again for the same general area
as this morning, with values likely dropping to around 25 below
late tonight/Sunday morning.

Snow chances should taper off some by Sunday night and Monday, with
the lingering chances mainly from northeast WY to southwest SD.
Highs Sunday through the first half of next week will generally
remain in the single digits and lower teens, with lows below zero
and wind chills well below zero at night. Another surge of even
colder air is expected mid to late week as persistent upper low to
the northeast of the region likely slides south into the upper
midwest and drags another arctic front across the region. Current
temperature forecast for late next week could be too optimistic, but
still some uncertainty on how far south and west the coldest air
will make it across the Northern Plains. Some light snow could
accompany this surge of arctic air late week as well. It does not
look too promising right now for much of a warmup next weekend, at
least early on. The possibility does increase toward the latter part
of the weekend, but the return to even near average temperatures is
unlikely before at least the early part of the next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1017 AM MST Sat Feb 6 2021

Mainly VFR cigs expected this afternoon, except VFR across
far northwest SD. Snow will then re-develop this evening and
overnight across NE WY and western SD, with a return of widespread IFR
(local LIFR) conditions. Snow will end from west to east early
Sunday, but MVFR cigs will likely persist much of the day.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 11 AM MST this morning for SDZ001-002-
     013-014.

WY...None.
&&

Update...26
DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Feb 6, 4:38 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
438 AM MST Sat Feb 6 2021

SDZ001-002-013-014-032-071300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-
438 AM MST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Bitterly cold wind chills of 20 to 30 below zero can be expected
this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of light snow and very cold temperatures will continue
through most of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-024>031-041>044-046-047-049-072>074-WYZ054>058-071-071300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
438 AM MST Sat Feb 6 2021 /538 AM CST Sat Feb 6 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Another round of light snow will develop tonight. Expect 1 to 3
inches of additional accumulation through Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of light snow and very cold temperatures will continue
through most of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Feb 6, 9:14 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 AM MST SAT FEB 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             1 NNE SUNDANCE          44.42N 104.36W
02/05/2021  M2.5 INCH        CROOK              WY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0600 AM     SNOW             8 E MARTIN              43.17N 101.57W
02/06/2021  M2.5 INCH        BENNETT            SD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0630 AM     SNOW             1 NNW PIEDMONT          44.24N 103.40W
02/06/2021  M3.0 INCH        MEADE              SD   NWS EMPLOYEE

0700 AM     SNOW             3 WNW SPEARFISH         44.51N 103.90W
02/06/2021  M2.0 INCH        LAWRENCE           SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             5 ESE RAPID CITY        44.05N 103.14W
02/06/2021  M3.0 INCH        PENNINGTON         SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             7 W RAPID CITY          44.09N 103.37W
02/06/2021  M2.8 INCH        PENNINGTON         SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 SSE BELLE FOURCHE     44.65N 103.85W
02/06/2021  M1.5 INCH        BUTTE              SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 NE BOX ELDER          44.14N 103.05W
02/06/2021  M1.5 INCH        PENNINGTON         SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 SSW NORRIS            43.45N 101.22W
02/06/2021  M1.5 INCH        MELLETTE           SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             5 E PIEDMONT            44.23N 103.30W
02/06/2021  M2.0 INCH        MEADE              SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             WSW SPEARFISH           44.49N 103.85W
02/06/2021  M3.1 INCH        LAWRENCE           SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             17 NW WHITE RIVER       43.71N 101.03W
02/06/2021  M1.0 INCH        MELLETTE           SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             W EDGEMONT              43.30N 103.83W
02/06/2021  M2.0 INCH        FALL RIVER         SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             4 NNW WHITEWOOD         44.52N 103.67W
02/06/2021  M2.1 INCH        LAWRENCE           SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     HEAVY SNOW       4 E NEWCASTLE           43.86N 104.14W
02/06/2021  M6.0 INCH        WESTON             WY   COCORAHS

0700 AM     SNOW             SE SUNDANCE             44.40N 104.37W
02/06/2021  M2.0 INCH        CROOK              WY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             10 WNW RAPID CITY       44.13N 103.41W
02/06/2021  M2.1 INCH        PENNINGTON         SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             11 NE WESTON            44.79N 105.27W
02/06/2021  M1.2 INCH        CAMPBELL           WY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 ENE KYLE              43.44N 102.14W
02/06/2021  M3.0 INCH        OGLALA LAKOTA      SD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             ORAL                    43.40N 103.27W
02/06/2021  M2.0 INCH        FALL RIVER         SD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0730 AM     SNOW             1 ESE PACTOLA RES       44.06N 103.48W
02/06/2021  M2.5 INCH        PENNINGTON         SD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

JJ
Local storm report, Feb 6, 10:04 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1004 AM MST SAT FEB 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             LEAD                    44.35N 103.75W
02/06/2021  M2.5 INCH        LAWRENCE           SD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

JJ
Local storm report, Feb 6, 10:07 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 AM MST SAT FEB 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     SNOW             ARGYLE                  43.53N 103.65W
02/06/2021  E5.0 INCH        CUSTER             SD   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

JJ
Local storm report, Feb 6, 10:37 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1037 AM MST SAT FEB 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     SNOW             HILL CITY               43.93N 103.58W
02/06/2021  M3.5 INCH        PENNINGTON         SD   NWS EMPLOYEE

            24-HOUR SNOWFALL.

&&

JJ
Local storm report, Feb 6, 11:03 AM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1103 AM MST SAT FEB 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 NNW DWTN SPEARFISH    44.51N 103.87W
02/06/2021  M2.4 INCH        LAWRENCE           SD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

JJ

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:44 PM MSTWind Chill AdvisoryUNRHarding, Meade, Perkins, Ziebach16 hr
Feb 5, 6:44 PM MSTWinter Weather AdvisoryUNRBennett, Butte, Custer, Fall River, Jackson, Lawrence and 4 more13 hr

Nearby

Wind Chill Advisories in South Dakota, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.